Home

Tvp19 11omslag kijk verder

Tijdschrift voor Psychiatrie 58 (2016) 4, 314 - 317

Case report

Clozapine and the electronic cigarette; a case study

T.S.E. Nonner, S.J. Timmer

Electronic cigarettes are becoming increasingly popular and therefore psychiatrists are being confronted more and more frequently by this relatively new phenomenon. We discuss the case of a patient who switched from traditional cigarettes to electronic cigarettes and thereupon had a significant increase in the clozapine serum level. The increased level led to considerable side-effects and, as a result, the patients clozapine dosage had to be reduced. In theory, a rise in the clozapine serum level is to be expected after such a switch. However, since electronic cigarettes have not been on the market for very long, psychiatrists need to be aware of the risks and dangers that can arise as a result of exceptionally high clozapine levels.

keywords clozapine, electronic cigarette, polycyclic aromatic hydrocarbons